High Wind, Upper Tularosa Valley
- When
- May 7, 10:37 AM MST to 10:43 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Phillips Hill.
A potent spring storm system crossed New Mexico and battered much of the area with strong winds, blowing dust, and mainly dry showers. A cold frontal boundary slammed through western New Mexico during the afternoon hours and produced many areas of strong winds right along and immediately behind the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent spring storm system crossed New Mexico and battered much of the area with strong winds, blowing dust, and mainly dry showers. A cold frontal boundary slammed through western New Mexico during the afternoon hours and produced many areas of strong winds right along and immediately behind the front. Just enough moisture and instability was in place for central and eastern New Mexico to produce scattered virga showers ahead of the front. These showers exacerbated the windy conditions and pulled stronger winds aloft to the surface. A recreation center in Las Vegas suffered roof damage as a 67 mph wind gust slammed the area. Many other locales also reported wind gusts between 58 and 67 mph throughout the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 10:33 AM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1133 AM MDT WED MAY 7 2014 .AVIATION... 18Z TAF CYCLE LARGE TROUGH ALOFT FROM THE GREAT BASIN TO THE NEW MEXICO BOOT HEEL WILL DRIFT EAST ACROSS THE HEART OF THE STATE FOR THE NEXT 24 HRS...AS SFC LOW OVER SOUTHEAST COLORADO SHIFTS TO EASTERN NEBRASKA. GUSTY WINDS WILL REACH 40 KTS WITH VIZ REDUCTIONS IN BLOWING DUST FOR AEG...TCC...AND ROW FROM 22Z THROUGH SUNSET THIS AFTERNOON...WITH SOUTHWEST G35KTS IN FOR ALL OTHER TAF SITES. SHOWER COVERAGE LIMITED TO NORTHERN AND WESTERN NEW MEXICO FOR NOW...WITH SOME VIRGA COVERAGE ACROSS THE CENTRAL PORTIONS THROUGH 01Z THIS EVENING. SOUTHWEST WINDS REDEVELOPING BY LATE MORNING ON THURSDAY. SHY && .PREV DISCUSSION...1054 AM MDT WED MAY 7 2014... .UPDATE... RAISED SOME TEMPERATURES IN CENTRAL AND EASTERN ZONES FOR TODAY. WIND ADVISORIES LOOK FINE. ALREADY GETTING SOME STRONG WIND GUSTS INCLUDING AROUND 50 MPH AT CLINES CORNERS. NO SIGN OF ANY PRECIP YET BUT SHOULD START TO SEE SOME CELLS THIS PM. CHJ && .PREV DISCUSSION...344 AM MDT WED MAY 7 2014... .SYNOPSIS... LOOKING AT ANOTHER DAY OF STRONG WINDS ACROSS NORTH AND CENTRAL NEW MEXICO AS A SIGNIFICANT LOW PRESSURE TROUGH ALOFT APPROACHES. SOME BLOWING DUST IS A PRETTY GOOD BET TODAY...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA AND PERHAPS IN AND NEAR PORTIONS OF THE NORTHWEST PLATEAU. WIDESPREAD DANGEROUS FIRE WEATHER CONDITIONS WILL ACCOMPANY THE WIND AS CONDITIONS ARE EXTREMELY DRY OVER THE AREA. ENOUGH COOLING COMING IN THAT WEST AND MOST OF CENTRAL NEW MEXICO TO BE SLIGHTLY TO MODERATELY BELOW SEASONAL NORMS...STILL A BIT ABOVE ACROSS THE EAST. ALL AREAS BELOW NORMS THURSDAY...BUT ALREADY A LITTLE WARMING FRIDAY TO WITHIN A VERY FEW DEGREES OF NORMAL. A FEW SPOTS IN NORTH AND WEST HIGHER TERRAIN ALSO HAVE THE POTENTIAL FOR A A FEW SHOWERS AND THUNDERSTORMS BOTH TODAY AND THURSDAY. TEMPERATURES REBOUND AGAIN BACK TO A LITTLE ABOVE NORMAL MOST SPOTS FOR WEEKEND WITH SOME BREEZY CONDITIONS STILL IN THE MIX. && .DISCUSSION... STRONGEST SFC WINDS OF THE WEEK COMING TODAY AS WINDS ALOFT MORE OR LESS PEAK AS WELL. AREAS NEAR AND EAST OF CENTRAL MTN CHAIN TO BE THE DUBIOUS WIND SPEED WINNERS WITH SPEEDS OF 25 TO 35 MPH...EVEN 30 TO 40 MPH IN SPOTS...WITH GUSTS TOPPING OUT BETWEEN 45 AND 55 MPH THERE. SOME BLOWING DUST IS A PRETTY GOOD BET TODAY...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA AND PERHAPS IN AND NEAR PORTIONS OF THE NORTHWEST PLATEAU. AT THIS TIME WILL STAY AWAY FROM A BLOWING DUST ADVISORY AS VSBYS AT THIS POINT LIKELY TO STAY ABOVE 3 MILES AT MOST LOCALES. AS FOR THE CURRENT WIND ADVISORY AREA...WILL STAY WITH IT AS INHERITED...BUT SW MTNS AND SANTA FE AREA ZONES MAY HAVE TO BE WATCHED CLOSELY AS SPEEDS COULD GET VERY CLOSE TO ADVISORY LVLS THERE. AS FOR MEASURABLE PRECIP CHANCES...DO NOT GET HOPES UP. ONLY THE HIGHEST NORTHERN MTNS PEAKS AND RIDGES HAVE ANY REAL CHANCE OF MORE THAN A TENTH OF AN INCH OF LIQUID...AND EVEN THAT IS BORDERING ON WISHFUL THINKING. INSTABILITY INDICES ARE STILL LOW ENOUGH THAT THUNDER POTENTIAL STILL EXISTS FOR THE N QUARTER TO PERHAPS THIRD OF THE STATE. BACKED POPS OFF SLIGHTLY FROM THOSE INHERITED DUE TO THE SLIGHTLY LOWER...FOR THE MOST PART...QPF. MAX TEMPS WILL TREND COOLER OVER NEARLY ALL AREAS TODAY THEN 5 TO 15F BLW NORMAL FOR ALL AREAS...EXCEPT RIGHT ALONG TX LINE THU. AGAIN THU QPF WILL BE VERY LIGHT. FLOW WILL RELAX SLIGHTLY AND BECOME MORE ZONAL WITH WARM ADVECTION THRU THE WEEKEND. GENERALLY CLEAR SKIES ARE EXPECTED MOST AREAS WITH THE EXCEPTION OF HIGH CLOUDS ON OCCASION...ESPEC OVER THE NORTH. 700MB TEMPS WILL WARM ENOUGH TO TRANSLATE TO HIGHS IN VICINITY OF 5 TO 15F ABV NORMAL AGAIN. MODEL CONSISTENCY FOR NEXT WEEK IS AGAIN LACKING SO NO SUBSTANTIVE CHANGES THAT FAR OUT. 43 && .FIRE WEATHER... ...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS CONTINUE TODAY BEFORE LIGHTER WINDS AND HIGHER HUMIDITIES RETURN THURSDAY-FRIDAY... .FIRE WEATHER... WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF CENTRAL AND ALL OF EASTERN NEW MEXICO BETWEEN 10AM AND 10PM TODAY. AFTER THIS EVENING...GRADUALLY IMPROVING FIRE WEATHER CONDITIONS EXPECTED FOR THE REMAINDER OF THE WEEK BUT REMAINING QUITE DRY. TEMPERATURES THIS AFTERNOON WILL BE COOLER AREA WIDE...BUT STILL AT OR ABOVE NORMAL ACROSS THE EAST. IN FACT...TODAY WILL MARK THE SIXTH CONSECUTIVE DAY WITH ABOVE TO WELL ABOVE NORMAL TEMPERATURES ON THE EASTERN PLAINS. ADDITIONALLY...HAINES VALUES TO BE MODERATE TO HIGH FROM THE RIO GRANDE VALLEY EASTWARD. WE DO HAVE CONCERNS FOR EXTREMELY CRITICAL FIRE WEATHER CONDITIONS DEVELOPING FROM THE CENTRAL HIGH PLAINS TO THE EAST CENTRAL AND NORTHEAST PLAINS WHERE SINGLE DIGIT RH VALUES EXPECTED FOR 9 TO 12 HOURS AND WILL COINCIDE WITH THE GREATEST SUSTAINED WIND SPEEDS. AREAS FARTHER WEST WILL NOT BE AS CRITICAL GIVEN A TREND TOWARD COOLER THAN AVERAGE TEMPERATURES...BUT GIVEN TODAY WILL BE WINDIEST DAY OF THE WEEK...ANTECEDENT DRYNESS AND THE UNSTABLE ATMOSPHERE HAVE OPTED TO MAINTAIN RED FLAG WARNING FOR THE RIO GRANDE VALLEY/ZONE 106. ONLY THE NORTHWEST AND NORTH CENTRAL HIGHER TERRAIN EXPECTED TO SEE SMALL WETTING PRECIPITATION FOOTPRINTS...WITH AN ISOLATED THUNDERSTORM POSSIBLE THIS AFTERNOON/EARLY EVENING ACROSS THE NW. MUCH COOLER AIR WILL CONTINUE TO FILTER INTO THE STATE TONIGHT INTO THURSDAY IN WAKE OF A STORM SYSTEM LIFTING NORTHEAST TO THE NORTH OF NEW MEXICO. HIGH CONFIDENCE IN A MARKED DECREASE IN WIND SPEEDS FOR THE DAY THURSDAY...BUT STILL BREEZY/MODERATELY WINDY FOR WIND PRONE AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN. MIN RH VALUES...THOUGH SLIGHTLY HIGHER...STILL BELOW 15 PERCENT ACROSS THE EAST. HOWEVER...COOLER AND MORE STABLE AIR MASS WILL PRECLUDE ANOTHER FIRE WEATHER WATCH AT THIS TIME. EVEN LESS WIND FOR FRIDAY AS TEMPERATURES QUICKLY REBOUND AND TOP OUT VERY NEAR SEASONAL AVERAGES. A DRY ZONAL FLOW ALOFT INDICATED THIS WEEKEND WITH DAYTIME WINDS TRENDING UPWARD...ESPECIALLY SUNDAY. WE ARE NOT LOOKING AT WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY BUT SOMETHING TO MONITOR FOR THE EASTERN PLAINS. STILL CONSIDERABLE DIFFERENCES BETWEEN THE ECMWF AND GFS ON THE PATTERN EARLY NEXT WEEK. THE LATEST ECMWF HAS TRENDED TOWARD THE DRIER GFS SOLUTION BUT IT REMAINS CONSIDERABLY DEEPER/STRONGER WITH THE UPPER TROUGH AND BACKDOOR COLD FRONT FOR THE LATE SUNDAY-MONDAY PERIOD. RUN TO RUN CONSISTENCY MUCH BETTER WITH THE GFS OF LATE...AND IS GENERALLY PREFERRED. GFS SUGGESTS NW FLOW ALOFT WITH A DECENT LOOKING BACKDOOR COLD SLIDING SOUTH SUNDAY NIGHT. THIS COULD SET UP A MIXED WET/DRY T-STORM PATTERN EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON AND AGAIN TUESDAY IF NOT TOO STABLE AND THE RETURN MOIST FLOW SETS UP. WE SHALL SEE. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>108. WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ515-519>540. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 611 AM MDT WED MAY 7 2014 NMZ501>540-081200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 611 AM MDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE MIDDLE RIO GRANDE VALLEY AND ALSO AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN TO THE TEXAS STATE LINE WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. GUSTS BETWEEN 45 AND 55 MPH WILL BE POSSIBLE ACROSS THE EAST AND MUCH OF CENTRAL AND SOUTHWEST NEW MEXICO. SOME PATCHY BLOWING DUST WILL ALSO BE LIKELY...ESPECIALLY EAST OF THE CENTRAL MOUNTAIN CHAIN. MUCH COOLER TEMPERATURES WILL MATERIALIZE IN THE WAKE OF TODAY/S COLD FRONT. OVERNIGHT LOW TEMPERATURES TONIGHT MAY APPROACH THE FREEZING MARK FOR THE PORTIONS OF THE SAN JUAN BASIN...ESPANOLA VALLEY...ESTANCIA BASIN...SANTA FE AREA...LAS VEGAS...AND RATON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OVERNIGHT LOW TEMPERATURES MAY AGAIN APPROACH THE FREEZING MARK THURSDAY NIGHT FOR THE PORTIONS OF THE SAN JUAN BASIN...ESPANOLA VALLEY...ESTANCIA BASIN...SANTA FE AREA...LAS VEGAS...AND RATON. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
6 high wind, 2 thunderstorm wind. Local standard time, as filed.
Phillips Hill.
Rerported from Las Vegas Optic indicated that part of a roof was torn off the Recreation Center in Las Vegas. Wind gust at airport peaked at 67 pm at 214pm.
Both Harry and Stallion sites on White Sands Missile Range reported strong winds sustained near 42 mph with gusts to 58 mph.
Clines Corners peak winds likely exacerbated by some virga in the area.
Moriarty airport. Peak winds exacerbated by virga in the area.
Sierra Blanca airport reported sustained winds of 54 mph with gusts to 67 mph ahead of cold frontal passage.
Peak wind gust due to intense convective virga shower along cold frontal boundary.
Peak wind gust due to intense convective virga shower along cold frontal boundary.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505924, 505926, 505927, 505929, 505930, 505931, 505932, 505933.